North Dakota, 2013

Damaging Winds in North Dakota, June 14, 2013

June 14, 2013 · NWS BIS · 4 events in 2 counties and zones

Isolated severe thunderstorms over northeast Montana morphed into a line of storms and moved east during the mid to late afternoon into northwest North Dakota. Severe thunderstorm winds were generated with this line of storms before the line dissipated shortly after moving into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated severe thunderstorms over northeast Montana morphed into a line of storms and moved east during the mid to late afternoon into northwest North Dakota. Severe thunderstorm winds were generated with this line of storms before the line dissipated shortly after moving into North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 12:15 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 14, 12:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT FRI JUN 14 2013

.UPDATE...
ISSUED AT 1258 PM CDT FRI JUN 14 2013

AT 1 PM CDT...A COLD FRONT MOVING INTO WEST CENTRAL NORTH
DAKOTA....BETWEEN NEW SALEM AND BISMARCK. MAIN CONCERN FOR
THUNDERSTORMS THE REMAINDER OF THE AFTERNOON WILL BE ACROSS THE
FAR SOUTHEAST AND EAST CENTRAL...AND THE NORTHWEST WHERE A CLUSTER
OF NON SEVERE STORMS WAS MOVING OUT OF NORTHEAST MONTANA AND
IF THEY CONTINUE THROUGH THE AFTERNOON...WILL MOVE INTO NORTHWEST
NORTH DAKOTA. CLOUDS BEGINNING TO MIX OUT WEST...AND INCREASING
CENTRAL AND EAST AS CONVECTIVE TEMPERATURES BEING MET THERE.
REFINED THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST
AND EAST CENTRAL FRO THE AFTERNOON. TEMPERATURES AND WINDS LOOK
GOD SO FAR TODAY.

UPDATE ISSUED AT 1008 AM CDT FRI JUN 14 2013

RADAR TRENDS SHOW THE THUNDERSTORMS MAINLY ACROSS THE NORTH
CENTRAL AND EAST THIS MORNING. SATELLITE LOOPS ALSO INDICATE SOME
CLEARING IN SUBSIDENCE BEHIND THE LINE OF SHOWERS AND
THUNDERSTORMS ACROSS THE WEST CENTRAL. FEEL THERE MAY BE CLOUDS
FILING IN IN THE CLEAR AREAS AS CONVECTIVE TEMPERATURES ARE MET
LATE MORNING SO ADDED MORE CLOUDS WEST AND SOUTHWEST THROUGH EARLY
AFTERNOON. MAIN FOCUS FOR THUNDERSTORMS CONTINUES TO BE THE NORTH
CENTRAL AND EAST FRO THIS AFTERNOON.

UPDATE ISSUED AT 757 AM CDT FRI JUN 14 2013

AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS ROAMING THROUGH
WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING AHEAD OF A COLD
FRONT MOVING INTO WESTERN NORTH DAKOTA. WITH TIME...THE BEST
CHANCE FOR PRECIPITATION WILL SHIFT TO THE NORTH AND EAST.

UPDATE ISSUED AT 653 AM CDT FRI JUN 14 2013

LOW PRESSURE SITUATED OVER WESTERN NORTH DAKOTA AND CONVECTION
OVER WESTERN AND CENTRAL NORTH DAKOTA WILL MOVE EAST DURING THE
DAY TODAY. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE WITH
SCATTERED SHOWERS AND THUNDERSTORMS TRANSLATING EAST ACROSS
CENTRAL NORTH DAKOTA AND MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHWEST INTO THE NORTH CENTRAL. MADE A FEW
ADJUSTMENTS TO BUMP UP POPS OVER THE NORTHWEST AND NORTH CENTRAL
THIS MORNING. OTHERWISE NO SIGNIFICANT CHANCES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 329 AM CDT FRI JUN 14 2013

MAIN FORECAST CONCERNS ARE PRECIPITATION COVERAGE/TIMING AND CONVECTIVE
POTENTIAL. WV IMAGERY SHOWED TROUGH AXIS OVER INTER-MOUNTAIN WEST
AND RIDGE AXIS ENTERING MINNESOTA...LEAVING NORTHERN PLAINS IN
SOUTHWEST DIFLUENT FLOW. SURFACE ANALYSIS SHOWED ELONGATED LOW
PRESSURE CENTERED IN VICINITY OF MT/SD/ND BORDER. AREA OF
THUNDERSTORMS WAS MOVING THROUGH EAST CENTRAL MONTANA AND ABOUT TO
ENTER NORTH DAKOTA AS OF 0830Z. 00Z NAM INITIALIZED THIS FAIRLY
WELL...MOVING IT NORTHEAST AND ACROSS OUR NORTHWEST CWA. THIS
AREA HAS HIGHEST POPS FOR THE EARLY MORNING AREAS. NAM ALSO PICKED
UP ANOTHER AREA OF ISOLATED/SCATTERED THUNDERSTORMS NEAR RAPID
CITY THAT IT BRINGS INTO SOUTHWEST AND SOUTH CENTRAL ND. THIS
SECOND AREA HAS REMAINED SOMEWHAT DISORGANIZED AND MAY NOT IMPACT
SOUTH CENTRAL ND.

WITH REGARD TO CONVECTIVE POTENTIAL ON FRIDAY...DESPITE SURFACE
BASED CAPE APPROACHING 1000 J/KG AHEAD OF THE COLD FRONT THAT WILL
BE ACROSS CENTRAL ND BY 18Z...FORECAST SOUNDINGS INDICATE A
SUBSTANTIAL WARM LAYER/CAP ALOFT THAT SHOULD SUPPRESS CONVECTIVE
POTENTIAL. SPC HAS ALSO REMOVED SLIGHT RISK OF SEVERE AREA FROM
MOST OF EASTERN NORTH DAKOTA. CONSEQUENTLY...MENTION OF THUNDER
HAS BEEN LESSENED IN THE FORECAST AND SEVERE WORDING REMOVED. AS
FRONT PROGRESSES EASTWARD WINDS WILL SHIFT TO THE WEST AND BECOME
GUSTY AT TIMES BEHIND THE FRONT. PRECIP SHOULD CLEAR EASTERN ZONES
BY EARLY EVENING WITH CLEARING FROM WEST TO EAST DURING THE DAY.
DRY CONDITIONS EXPECTED OVERNIGHT WITH CLOSED LOW PRESSURE SYSTEM
LOCATED OVER CENTRAL SASKATCHEWAN AND COLD FRONT INTO CENTRAL MN
BY 12Z SAT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 329 AM CDT FRI JUN 14 2013

A DRY AND BREEZY DAY IS EXPECTED ON SATURDAY AS THE UPPER LEVEL LOW
THAT LIFTED THROUGH MONTANA IS SITUATED OVER SASKATCHEWAN. ALTHOUGH
THE SURFACE GRADIENT IS NOT STRONG...WITH ABUNDANT SUNSHINE THE
BOUNDARY LAYER SHOULD WARM SUFFICIENTLY THAT WINDS AROUND 750-800MB
WILL BE ABLE TO MIX DOWN TO THE SURFACE. WINDS WILL BE STRONGEST
ACROSS THE NORTH WITH SUSTAINED WINDS OF 20 TO 25 KNOTS DIMINISHING
TO 15 TO 20 KNOTS ACROSS THE SOUTH.

THE UPPER LOW THEN DROPS SOUTHEAST ACROSS THE NORTHEAST THIRD OF THE
CWA ON SUNDAY...ALLOWING FOR ENOUGH COOLING ALOFT TO DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA.

UPPER LEVEL RIDGING PUSHES INTO THE NORTHERN ROCKIES ON MONDAY AHEAD
OF ANOTHER UPPER LOW OFF THE NORTHWEST U.S. COAST. MODELS DEPICT A
SHORTWAVE SLIDING DOWN THE UPPER RIDGE...ACROSS CENTRAL NORTH
DAKOTA. MOISTURE WILL BE LIMITED BUT WITH DAYTIME HEATING A FEW
SHOWERS OR THUNDERSTORMS CANNOT BE RULED OUT.

MONDAY NIGHT AND TUESDAY NIGHT...UPPER RIDGING BUILDS EASTWARD INTO
THE NORTHERN PLAINS WHICH SHOULD KEEP A THE THREAT OF SHOWERS AND
STORMS TO A MINIMUM.

WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LOW MOVES SLOWLY
EAST AND SHORTWAVE ENERGY ROUNDS THE BASE OF THE LOW ALLOWING
SOUTHWEST UPPER FLOW TO MOVE INTO THE WESTERN DAKOTAS. WITH THE
UPPER RIDGE STILL OVER THE DAKOTAS...THUNDERSTORMS ACTIVITY WILL BE
LIMITED...BUT WITH INCREASING LOW LEVEL MOISTURE AND RISING DAYTIME
TEMPERATURES...DIURNALLY DRIVEN THUNDERSTORMS CANNOT BE RULED OUT
WEDNESDAY AFTERNOON AND EVENING.

THURSDAY AND THURSDAY NIGHT...AS THE RIDGE AXIS FINALLY MAKES ITS
WAY EAST ACROSS THE FORECAST AREA...THUNDERSTORM CHANCES WILL
INCREASE AS A MORE FAVORABLE SHEAR ENVIRONMENT SHIFTS INTO THE
DAKOTAS.

TEMPERATURES REMAIN SEASONABLE THROUGH THE PERIOD WITH MAINLY 70S
FOR HIGHS AND 50S FOR LOWS SATURDAY THROUGH MONDAY...WE DO WARM UP A
BIT LATER IN THE EXTENDED PERIOD WITH HIGHS APPROACHING THE LOWER
80S AND MORNING LOWS AROUND 60.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI JUN 14 2013

MAIN HAZARD TO AVIATION WILL CONTINUE TO BE THUNDERSTORMS NORTHWEST
AND EAST CENTRAL THIS AFTERNOON. HOWEVER THE THREAT IS LOW ENOUGH
THAT IT REMAINS TOO UNCERTAIN TO INCLUDE IN THE TAFS...BUT
GEOGRAPHICALLY...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FOR
THE AFTERNOON AND EARLY EVENING ACROSS THE NORTHWEST AND EAST
CENTRAL. DRYER AND MORE STABLE AIR SOUTHWEST WILL REMOVE A
SIZABLE REGION FROM THE SOUTHWEST TO THE SOUTHWEST FROM THE
THREAT OF THUNDERSTORMS. VFR CONDITIONS EXPECTED AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JNS
LONG TERM...TWH
AVIATION...WAA
Hazardous weather outlook, Jun 14, 7:10 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
810 AM CDT FRI JUN 14 2013

NDZ004-011-012-150930-
BOTTINEAU-WARD-MCHENRY-
810 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
MONDAY...THEN AGAIN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN EASTERN
PORTIONS OF CENTRAL NORTH DAKOTA.

NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051-
150930-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
810 AM CDT FRI JUN 14 2013 /710 AM MDT FRI JUN 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. THE BEST CHANCE FOR
STRONG STORMS IS ACROSS THE EASTERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH AND EAST SUNDAY
AND MONDAY...THEN ACROSS THE AREA WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN EASTERN
PORTIONS OF CENTRAL NORTH DAKOTA.

JNS/TWH/WAA

In the hours before

Special weather statement, Jun 14, 7:54 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 AM CDT FRI JUN 14 2013

NDZ003-010-011-141445-
MOUNTRAIL-RENVILLE-WARD-
854 AM CDT FRI JUN 14 2013

...SPECIAL WEATHER STATEMENT...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MOUNTRAIL COUNTY...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TAGUS BY 910 AM CDT...
  BERTHOLD BY 915 AM CDT...
  HARTLAND BY 920 AM CDT...
  CARPIO AND FOXHOLM BY 925 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 14, 8:34 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
934 AM CDT FRI JUN 14 2013

NDZ003-004-011-141500-
BOTTINEAU ND-RENVILLE ND-WARD ND-
934 AM CDT FRI JUN 14 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...RENVILLE AND WESTERN
BOTTINEAU COUNTIES UNTIL 1000 AM CDT...

AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES WEST OF
BOTTINEAU TO 22 MILES WEST OF MINOT...AND MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE THUNDERSTORMS...WITH UP
TO ONE INCH OF RAINFALL POSSIBLE IN ONE HOUR OR LESS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  DES LACS...
  FOXHOLM...
  BURLINGTON...
  LOGAN...
  LANSFORD...
  SURREY...
  MINOT AIR FORCE BASE...
  WESTHOPE...
  MAXBASS...
  GLENBURN...
  ECKMAN...
  WOLSETH...

AYD
Special weather statement, Jun 14, 9:46 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1046 AM CDT FRI JUN 14 2013

NDZ011-141615-
WARD ND-
1046 AM CDT FRI JUN 14 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WARD COUNTY UNTIL 1115
AM CDT...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF MINOT TO 27 MILES SOUTHWEST OF MINOT...AND MOVING NORTHEAST AT 40
MPH.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MINOT AIR FORCE BASE AROUND 1100 AM CDT.
MINOT AROUND 1105 AM CDT.
LOGAN...SURREY AND SAWYER AROUND 1115 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jun 14, 10:35 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT FRI JUN 14 2013

NDZ005-141700-
ROLETTE ND-
1135 AM CDT FRI JUN 14 2013

...SPECIAL WEATHER STATEMENT FOR ROLETTE COUNTY UNTIL NOON CDT...

AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHEAST
OF BOTTINEAU TO 26 MILES SOUTHEAST OF BOTTINEAU...AND MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
SHELL VALLEY AND ROLETTE AROUND 1140 AM CDT.
ST. JOHN AND BELCOURT AROUND 1150 AM CDT.
MYLO AROUND 1155 AM CDT.
ROLLA AROUND NOON CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The radar

The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
June 14, 12:20 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
51 kt (59 mph) measured gust
Reported by
Post Office
Coordinates
48.150, -103.630

Delete.

Thunderstorm Wind, Williams

When
June 14, 2:38 PM CST to 2:48 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.150, -103.630

Thunderstorm Wind, Divide

When
June 14, 3:10 PM CST to 3:15 PM CST
Where
Divide County, 4.21 mi NE of Westby
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
48.910, -103.980

Thunderstorm Wind, Divide

When
June 14, 3:30 PM CST to 3:35 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.910, -103.300

Pea size hail accompanied the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455837, 455839, 455840, 455842.